Colorado, 2009

Funnel Cloud in Colorado, July 27, 2009

July 27, 2009 · NWS GJT · 1 event in 1 county or zone

A funnel cloud was observed and photographed near Eagle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A funnel cloud was observed and photographed near Eagle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 3:27 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 3:27 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MDT MON JUL 27 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
SKIES CLEARED ACROSS THE REGION DURING THE LATE EVENING AND EARLY
MORNING HOURS AS A SHORTWAVE RIDGE FORMED OVER THE CWFA AHEAD OF AN
APPROACHING PACIFIC TROUGH. IN CONTRAST...RADIATIONAL COOLING
COMBINED WITH A POOL OF LOW LEVEL MOISTURE DEPOSITED BY YESTERDAYS
STORMS RESULTED A LOW STRATUS DECK OVER THE EAGLE AND GUNNISON
VALLEYS.

LOW STRATUS SHOULD BURN OFF SHORTLY AFTER SUNRISE AS CONVECTIVE
CURRENTS DEVELOP. DRIER NORTHWEST FLOW ALREADY IN PLACE OVER THE
REGION ACCORDING TO GOES DPI PW. HOWEVER...DEWPOINTS LARGELY
UNCHANGED FROM YESTERDAY WHICH INDICATES THAT MOISTURE BELOW MID-
LEVELS REMAINS CONSIDERABLE. EARLY SUNSHINE COMBINED WITH AMPLE
MOISTURE IN THE LOWER LEVELS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN THIS AFTERNOON AND
EVENING. WIND PROFILES UNFAVORABLE FOR ORGANIZED STORMS...SO EXPECT
SHORT LIVED PULSE VARIETY. MEANWHILE...ENTRAINMENT OF DRIER AIR INTO
THE LOWER LEVELS COMBINED WITH STRONGER STEERING WINDS WILL LIMIT
POTENTIAL FOR FLASH FLOODING.

SHEARING PACIFIC TROF WILL PUSH INTO THE NORTHERN MOST ZONES TONIGHT
INTO TUESDAY. SURFACE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL
EASE SOUTHWARD ACROSS THE REGION BRINGING COOLER TEMPERATURES BUT
LITTLE CHANGE IN SENSIBLE WEATHER. AIRMASS WILL CONTINUE TO DRY
DURING THE PERIOD...THOUGH MODELS SUGGEST ENOUGH RESIDUAL MOISTURE
FOR ISOLATED TO LOW END SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE HIGHER TERRAIN OF THE CONTINENTAL DIVIDE TUESDAY AFTERNOON AND
EVENING.

TEMPERATURES WILL REBOUND SLIGHTLY TODAY IN RESPONSE TO INCREASED
SUNSHINE AND A DECREASE IN MOIST CONVECTION. THE COOL FRONT WILL
BRING HIGHS DOWN A DEGREE OR TWO TO NEAR NORMAL LEVELS ON TUESDAY.
OVERNIGHT LOWS WILL BE NEAR NORMAL.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
A DEEP UPPER LEVEL LOW ENTRENCHED OVER THE UPPER MISSISSIPPI VALLEY
AND THE NORTHERN GREAT LAKES WILL RETROGRADE TO A POSITION
OVER THE NORTHERN PLAINS BY THE END OF THE WEEK. THIS WILL KEEP THE
FORECAST AREA IN A NORTHWESTERLY FLOW REGIME. A SHORTWAVE
DISTURBANCE WILL BRUSH THE NORTHERN PORTIONS OF THE CWA WEDNESDAY
AFTERNOON AND NIGHT PUSHING AN ASSOCIATED COLD FRONT THROUGH THE
AREA. PRECIPITABLE WATER VALUES BETWEEN 0.50-0.60 INCHES COMBINED
WITH DIURNAL INSTABILITY AND UPPER LEVEL AND FRONTAL DYNAMICS WILL
RESULT IN SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND ISOLATED
THUNDERSTORMS IN THE VALLEYS. ON THURSDAY AND FRIDAY...RESIDUAL
MOISTURE...AND WEAK VORT MAXES EMBEDDED IN THE UPPER LEVEL FLOW...
WILL HELP TO TRIGGER MORE AFTERNOON AND EVENING THUNDERSTORMS...
PRIMARILY IN THE MOUNTAINS. A STORM SYSTEM WILL APPROACH THE PACIFIC
NORTHWEST ON SATURDAY AND SUNDAY...AND THIS SYSTEM LOOKS LIKE IT WILL
BE STRONG ENOUGH TO KICK THE NORTHERN PLAINS UPPER LOW TO THE EAST
PRODUCING HEIGHT RISES AND RIDGING OVER THE FORECAST AREA.  THIS
SHOULD RESULT IN DRIER AND WARMER WEATHER FOR THE WEEKEND AND EARLY
NEXT WEEK.

&&

.AVIATION...
A LOW STRATUS DECK WILL BRING MVFR CIGS TO KEGE AND KGUC THROUGH
0800...DISSIPATING BY...OR SHORTLY AFTER 0900. VFR CONDITIONS WILL
PREVAIL ELSEWHERE THROUGHOUT THE MORNING HOURS. SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL PERSIST INTO
THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING
PERIODS OF MVFR CIGS AND VSBY IN HEAVY RAIN...ALONG WITH WIND GUSTS
TO 30 MPH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....NL
LONG TERM......AS/BAL
AVIATION.......NL
Hazardous weather outlook, Jul 27, 4:45 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 27 2009

COZ001>014-017>023-UTZ022>025-027>029-281200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS...MAINLY OVER HIGHER TERRAIN ALONG THE
CONTINENTAL DIVIDE WILL DEVELOP THIS AFTERNOON...CONTINUING INTO
THE EVENING HOURS. THESE STORMS WILL CAPABLE OF PRODUCING SMALL
HAIL...BRIEF HEAVY RAIN...WIND GUSTS TO 35 MPH AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

COOLER TEMPERATURES AND ISOLATED STORMS...MAINLY OVER HIGHER TERRAIN
ARE EXPECTED DURING THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL

The radar

The Grand Junction radar (KGJX), 135 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Eagle

When
July 27, 12:57 PM MST to 1:02 PM MST
Where
Eagle County, 0.53 mi SSW of (Ege)eagle
Reported by
Public
Coordinates
39.644, -106.835

A funnel cloud was observed and photographed by people in the Eagle area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175669.